Multidisciplinary Clinical Case Study
An Underappreciated and Prolonged Drug Interaction Leads to Ineffective Anticoagulation
AbstractA poorly understood significant drug–drug interaction compounded by ineffective communication among providers at times of care transition most likely contributed to multiple thromboembolic events in an 81-year-old patient. Increased awareness of drug interactions with direct oral anticoagulants (DOACs), as well as improved communication among inpatient and outpatient providers at the time of discharge is essential in maximizing efficacy and safety outcomes in patients requiring chronic anticoagulation.
When rifampin is coadministered with apixaban, a reduction in apixaban exposure results in decreased efficacy and increased risk for thromboembolic events. The delayed effect of rifampin deinduction should be considered with regard to potential drug interactions even after its discontinuation. Equally as important, patients with multiple comorbidities and polypharmacy are at significant risk from adverse drug events during the transition from hospital to home. All efforts to improve continuity of care at times of transition, including medication reconciliation, prompt delivery of discharge summaries to outpatient providers, effective communication among providers, and patient education are components of a best practices model that has the potential to lower costs, improve medication adherence, decrease adverse drug events, and reduce hospital readmissions.
This content is limited to qualifying members.
If you have an existing account please login now to access this article or view purchase options.
Create a free account, then purchase this article to download or access it online for 24 hours.
Create a free account, then purchase a subscription to get complete access to all articles for a full year.